New Mexico, 2014

Hail in New Mexico, June 25, 2014

June 25, 2014 · NWS ABQ · 1 event in 1 county or zone

An area of thunderstorms slowly shifted east across eastern New Mexico very early in the morning on the 25th. Most areas picked up heavy rainfall and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of thunderstorms slowly shifted east across eastern New Mexico very early in the morning on the 25th. Most areas picked up heavy rainfall and small hail. However, Cannon AFB reported penny size hail for a few minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 5:39 AM MST, 26 minutes earlier.

Area forecast discussion, Jun 25, 5:39 AM MST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
639 AM MDT WED JUN 25 2014

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS ACROSS THE EASTERN
PLAINS GIVEN ONGOING CONVECTION AND LATEST RADAR TRENDS.
OTHERWISE...FORECAST ON TRACK. NEW SUITE OF PRODUCTS OUT SHORTLY.

11

&&

.PREV DISCUSSION...553 AM MDT WED JUN 25 2014...
.AVIATION...
12Z TAF CYCLE
AREAS OF MVFR/IFR CIGS EAST SLOPES CENTRAL MT CHAIN TO THE TEXAS BORDER
WILL CONTINUE THROUGH AROUND 15Z. EAST CANYON WINDS GUSTING TO AROUND
25KT AT KABQ WILL CONTINUE THRU APPROX 15Z. DRY WLY FLOW WILL
ONCE AGAIN MAKE INROADS EAST OF CENTRAL MOUNTAIN CHAIN THIS
AFTERNOON...LIMITING CONVECTIVE ACTIVITY IN THE CENTRAL AND NE
HIGHLANDS TO ISOLD. SCT THUNDERSTORM ACTIVITY IS EXPECTED TO
DEVELOP OVER THE NE PLAINS THIS AFTERNOON WITH A FEW STRONG TO
SEVERE STORMS LIKELY THERE. STORMS FROM UNION COUNTY WILL BUILD
SOUTHWARD ALONG/NEAR TX LINE THROUGH EVENING AND OVERNIGHT...POSSIBLY
IMPACTING KTCC OVERNIGHT.

33

&&

.PREV DISCUSSION...337 AM MDT WED JUN 25 2014...
.SYNOPSIS...
TODAY WILL BE SIMILAR TO YESTERDAY...WITH TEMPERATURES GENERALLY
AT OR ABOVE NORMAL AND ANOTHER ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN. LOOK FOR
TEMPERATURES TO TREND UP THURSDAY WITH INCREASING WESTERLY FLOW
ACROSS THE AREA. TEMPERATURES WILL INCREASE FURTHER...TO WELL
ABOVE NORMAL...THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS A
RIDGE OF HIGH PRESSURE STRENGTHENS OVER THE REGION.

&&

.DISCUSSION...
LOOK FOR 1-2 DEGREES OF WARMING TODAY WITH ANOTHER ROUND OF
THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN. THE NORTHEAST
PLAINS WILL BE THE FAVORED AREA...WITH A STORM OR TWO POSSIBLY
BECOMING SEVERE GIVEN THE LATEST NAM12 SHOWING 35KTS OF 0-6KM BULK
SHEAR...LIFTED INDICES AROUND -7 AND SBCAPE VALUES OF 2500-3000
J/KG. MORE LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL ACROSS THE
NORTHEAST AND EAST CENTRAL PLAINS LATER TODAY WITH STORM MOTION OF
ONLY 10-15 KTS.

WESTERLY FLOW WILL INCREASE ACROSS THE FORECAST AREA ON THURSDAY
AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST. DRIER AIR
OVERTAKING THE AREA WILL LEAD TO A DOWNTREND IN CONVECTION AND A
COUPLE MORE DEGREES OF WARMING. THE SHORTWAVE TROUGH WILL MOVE
OVERHEAD ON FRIDAY WITH STRONGER WINDS AND WILL BRING FIRE
WEATHER CONCERNS (SEE FIRE WEATHER DISCUSSION BELOW).

THE WEATHER STORY OVER THE WEEKEND AND INTO EARLY NEXT WEEK
REVOLVES AROUND INCREASING PRESSURE HEIGHTS AS THE UPPER HIGH OVER
THE PACIFIC TRANSITIONS EAST AND BECOMES CENTERED OVER NM/AZ.
TEMPERATURES WILL TREND UP TO WELL ABOVE NORMAL DURING THIS PERIOD
AND MAY FLIRT WITH THE CENTURY MARK HERE AT THE ABQ SUNPORT
MON/TUE. ROSWELL IS FORECAST TO REACH ABOVE 100 BY FRIDAY AND HIT
100+ FOR AT LEAST 4 DAYS IN A ROW. THE TRANSITION TO THIS SYNOPTIC
PATTERN IS TYPICAL FOR LATE JUNE AND WILL EVENTUALLY ALLOW FOR
MOISTURE CREEP AND THE INITIATION OF THE MONSOON. OF NOTE...BOTH
THE 00Z ECMWF AND GFS SPIN-UP TROPICAL CYCLONES IN THE FAR EASTERN
PACIFIC NEXT WEEK AND MAY BE A POTENTIAL MOISTURE SOURCE FOR OUR
AREA LATE NEXT WEEK.

11

&&

.FIRE WEATHER...
VERY WARM TO HOT TEMPERATURES WILL RESULT IN HIGH HAINES VALUES AND
EXCELLENT VENTILATION RATES AREAWIDE THROUGH THE WORK WEEK AND INTO
THE WEEKEND.

DRYING EAST OF THE CENTRAL MOUNTAIN CHAIN WILL SPREAD SOMEWHAT
FARTHER EAST TODAY AS DRY WEST WINDS CONTINUE TO ERODE AWAY LOW
LEVEL GULF MOISTURE. BEST CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN BE FROM THE EAST SLOPES OF THE SANGRE
DE CRISTOS AND SOUTH-CENTRAL MOUNTAINS EASTWARD....WITH LIKELY
CHANCES OVER UNION COUNTY WHERE STRONG SURFACE CONVERGENCE WILL
COMBINE WITH PLENTIFUL GULF MOISTURE.

WEST WINDS SCOUR OUT NEARLY ALL OF THE GULF MOISTURE OVER ALL BUT
FAR EASTERN PLAINS THURSDAY. CONVECTION WILL ONCE AGAIN FAVOR UNION
COUNTY. BREEZY WEST WINDS WILL DEVELOP FROM IN THE SOUTHWEST AND
WEST-CENTRAL MOUNTAINS THURSDAY AFTERNOON AS A WEAK UPPER LEVEL
TROUGH MOVES INTO THE GREAT BASIN. THIS TROUGH WILL RESULT IN BREEZY
TO WINDY CONDITIONS AND COMBINE WITH THE VERY DRY AIRMASS IN PLACE
TO CREATE THE POTENTIAL OF CRITICAL FIRE WEATHER CONDITIONS FRIDAY
AFTERNOON AND EARLY EVENING FROM THE CENTRAL HIGHLANDS IN EASTERN
TORRANCE AND WESTERN GUADALUPE COUNTIES NORTHEASTWARD TO THE NE
HIGHLANDS IN WESTERN SAN MIGUEL COUNTY FOR AT LEAST SEVERAL HOURS.

WINDS SUBSIDE SOMEWHAT SATURDAY IN NORTHWEST FLOW ALOFT BEHIND THE
TROUGH PASSAGE. MODELS REMAIN IN VERY GOOD AGREEMENT THAT THE
4-CORNERS SUBTROPICAL HIGH BEGINS TO STRENGTHEN AND MOVE NORTHWARD
INTO SOUTHERN ARIZONA AND SW NEW MEXICO SUNDAY. HOT CONDITIONS WILL
RESULT WITH TEMPERATURES FORECAST AROUND 7-12 DEGREES ABOVE SEASONAL
AVERAGES. THE UPPER HIGH CIRCULATION CLOSES OFF...TAKING UP
RESIDENCE OVER NEW MEXICO EARLY NEXT WEEK. LOW LEVEL FLOW SUCH THAT
MONSOON MOISTURE BEGINS TO SEEP NORTHWARD INTO NM
TUESDAY...CONTINUING THROUGH THE WORK WEEK. BOTH GFS AND ECMWF ALSO
INDICATING THAT A BACK DOOR FRONT GETS INTO THE MIX TUESDAY.

33

&&

.AVIATION...
06Z TAF CYCLE
LCL MVFR CIGS EAST SLOPES CENTRAL MT CHAIN TO THE TEXAS BORDER
BEFORE 14Z WITH MOIST LOW LEVEL EASTERLY GRADIENT...AS CONVECTIVE
COMPLEX BUILDS SOUTHWARD THRU TX PANHANDLE AND NE AND EAST CENTRAL
NM. RGV WESTWARD...DRY WITH SCT AOA 150...POTENTIAL FOR EASTERLY
WINDS GUSTING TO AROUND 25KT THROUGH CANYONS BEFORE 12Z.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jun 25, 4:21 AM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 AM MDT WED JUN 25 2014

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
521 AM MDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE NORTHEAST PLAINS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH LOCALLY HEAVY
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT...DRY AND UNSTABLE CONDITIONS WILL CREATE A CRITICAL FIRE
WEATHER SCENARIO ON THURSDAY ACROSS THE WEST AND SOUTHWEST
MOUNTAINS/HIGHLANDS. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO FORECAST
ON FRIDAY...BUT WITH MORE WIND AND THE POTENTIAL FOR RED FLAG
CONDITIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING FOR
THE NORTHEAST PLAINS DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

11

In the hours before

Special weather statement, Jun 25, 4:38 AM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT WED JUN 25 2014

NMZ531-251215-
HARDING COUNTY-
538 AM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING COUNTY THROUGH
615 AM MDT...

AT 530 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUEYEROS...OR ABOUT 22 MILES NORTHEAST OF
MOSQUERO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ROSEBUD.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3599 10338 3586 10338 3573 10343 3596 10378
      3609 10370 3606 10336 3600 10336
TIME...MOT...LOC 1138Z 298DEG 14KT 3596 10361

CA

The radar

The Cannon AFB radar (KFDX), 40 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Curry

When
June 25, 6:05 AM MST to 6:08 AM MST
Where
Curry County, 0.57 mi E of (Cvs)cannon Afb
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.380, -103.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514761.